^ Back to Top

NEW The primary care update series is a new subscription based service from bpacnz Find out more

BPJ 8 September 2007

Best Practice Journal

Gout - Hit the target

Gout is an arthritis caused by the inflammatory response to intra-articular monosodium urate crystals. Supersaturation of urate typically occurs in physiological fluids above concentrations of 0.42 mmol/L. In early disease, gout presents as recurrent episodes of self-limiting acute inflammatory attacks (‘flares’) of arthritis. These attacks most often affect the 1st metatarsophalangeal joint, midfoot and ankle. In the presence of prolonged hyperuricaemia, some patients develop recurrent polyarticular attacks, chronic tophaceous disease, erosive arthritis and renal disease (urate nephropathy and uric acid stones). View Article

A slow death from colchicine

Contributed by Safe and Quality Use of Medicines. View Article

Is carvedilol superior to metoprolol in heart failure?

Carvedilol may be an option for patients initiating beta-blocker treatment for heart failure or patients in whom metoprolol is poorly tolerated. We present the results of the COMET trial and other research and discuss strategies for initiating carvedilol treatment. View Article

Lumiracoxib linked to deaths in Australia

Medsafe have just announced that approval for lumiracoxib (Prexige) 400 mg tablets has been revoked in New Zealand. This follows the news that lumiracoxib has been completely withdrawn in Australia after it emerged that the drug was linked to serious adverse reactions including liver failure and death. View Article

Upfront: co-enzyme Q10 supplements

“Would you like fries with that”. The role of co-enzyme Q10 supplements in medical treatment. View Article

Dear Dave

Does the "seven day rule" still apply with the concomitant use of combined oral contraceptives and all antibiotics? Serotonin toxicity: "Is combining Reductil with tricyclic antidepressants really such a no-no or are the drug companies just being defensive over the unlikely occurrence of serotonin syndrome?" View Article